Michigan, 2018

Damaging Wind in Michigan, September 3, 2018

September 3, 2018 · NWS DTX · 1 event in 1 county or zone

Thunderstorms brought trees and power lines in Macomb county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms brought trees and power lines in Macomb county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 3, 2:07 PM EST, 4 hours 3 minutes earlier.

Area forecast discussion, Sep 3, 2:07 PM EST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
307 PM EDT Mon Sep 3 2018

.DISCUSSION...

Hot and humid through Wednesday, as strong Upper level ridge (596+
DAM at 500 MB) holds strong over the Central Appalachians.

Instability gradient/boundary along the I-94 corridor, with MLCapes
around 2000 J/kg along the Michigan/Ohio border to help sustain
activity into early evening hours, and with the west-east
aligned/training aspect to the storms and slow movement (weak shear)
, have elected to issue short fused Flood Watch for Detroit Metro
area until 10 PM with high PW values aoa 1.75 inches. Most locations
probably going to see around 1 inch totals, but isolated/localized
totals to 4 inches are possible. See WPC MPD 754. Loss of daytime
heating and boundarly lifting north as a warm front, as bulk of
forcing/moisture transport transitions to Western Great Lakes as
upper level ridge builds.

Slightly higher 500 MB heights/mid level temps tomorrow will attempt
to cap activity, as 700 MB temps push aoa 9 C. None-the-less, with
expected maxes around 90 degrees and lower 70 dew pts, MLCAPES look
to be reaching 2000 J/kg with continued weak shear (0-6 KM under 20
knots). Still some semblance of a warm front/surface trough over
northern Lower MIchigan extending southeast into Thumb region, and
low/slight chance pops seems prudent during the afternoon, as lake
breeze could also trigger activity as well. Very heavy rain/localized
flooding remains a concern with slow movement and 850 MB dew pts of
15-18 C. There is a also a surge of Atlantic moisture (700 MB dew of
3-5 C) seen coming out of Tennessee/North western North Carolina
today, which looks to be rotating around the ridge and into southeast
Michigan toward 00z Wednesday (per 12z NAM/regional GEM),
heightening the concern for localized flooding if storms do in fact
initiate. No heat advisory will be issued, as heat indices hold in
the 90s, not to mention the thunderstorm/shower concerns, which would
cool temps.

One more hot day on Wednesday, potentially the hottest ahead of the
approaching cold front with the stronger and deeper southwest flow.
None-the-less, uncertainty with mid/high clouds spreading in leads
to more conservative approach, around 90 degrees. Best chance of
showers and thunderstorms will be Wednesday evening, but lack of
upper level support and inflow down low/weak surface convergence
draws pause (see dry 12z Euro), despite the moderate instability
indicated.

Cooler and drier air will begin to settle in on Thursday as the cold
front clears the area and northeast flow moves in behind it. High
pressure will linger over the northern Great Lakes through Friday
and looks to keep Thursday and Friday mostly dry, aside from any
lingering showers on Thursday morning as the front departs. High
temps both days will reach the 70s as 850mb temps hover in lower
teens C.

Long range model guidance continues to point to a developing low
pressure system tracking through SE Michigan next weekend as an
upper trough lifts in from the Central Plains. The Euro and Canadian
solutions suggest the system will track through late Sunday, while
the GFS is notably more progressive and moves the system in late on
Saturday night. Regardless, unsettled weather can be expected next
weekend with periods of showers and thunderstorms. Highs look to
hold in the 70s all the way through next Monday, when high pressure
builds back into the region.

&&

.MARINE...

A weak cold front has stalled across the central Great Lakes and
will lift northward as a warm front tonight. This will keep mainly
southwesterly flow across the lakes through Tuesday night. Winds
will stay below 15 knots through this period outside of any
thunderstorm activity. A cold front will then sweep through on
Wednesday flipping winds to northwest with increasing speeds
expected. Periods of showers and thunderstorms can be expected ahead
of this cold front within the moist and unstable airmass for the
next few days.

&&

.HYDROLOGY...

We will remain locked in a moist and unstable weather pattern
through about Wednesday night when a cold front will sweep through
the area. There will be several opportunities for showers and
thunderstorms through this period with brief heavy downpours as a
primary threat. Localized flooding will be possible as storms may
train over the same areas at times but widespread flooding is not
expected.

For this afternoon and evening we are monitoring for localized
flooding and a Flash Flood Watch has been issued. A line of storms
has developed over the Detroit Metro area and will move very little
as thunderstorms continue to develop along this boundary, training
over the same locations. A quick 1 to 2 inches of rain has already
fallen in isolated spots and an additional 1 to 3 inches is possible
through the remainder of the afternoon.

&&

.PREV DISCUSSION...
Issued at 214 PM EDT Mon Sep 3 2018

AVIATION...

Warm and moist resident airmass continues to reside over the region
as the weak cold front stalls across Mid MI this afternoon.
Southwesterly flow will prevail through the period as we remain in
this pattern. Convective trends are the main focus today, especially
in the first 12 hours. Initial line of storms has fired across the
Detroit terminals and indications are showing this could linger over
the area vs push east of the terminal for the next few hours. Better
forcing to the west will lift through the area this afternoon thus
TEMPOs for TS are included for all sites. Mixed signals with
CIGS/VSBY for tonight. Some degree of fog or low stratus looks
favored as abundant moisture added to with recent rainfall this
afternoon, gets locked under the low level inversion. Will keep the
window of MVFR going late tonight.

For DTW...Current lines of storms is expected to drift east of the
terminal in the next hour or two but will remain close by for a few
hours as the boundary they fired on looks to pivot over the area.
More widespread forcing and better coverage of storms on its way
this afternoon with thunderstorm chances going through this evening.

DTW THRESHOLD PROBABILITIES...

* Moderate in ceilings at or below 5000 ft through tonight.

* Moderate in thunderstorms through this evening.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch until 10 PM EDT this evening for MIZ068>070-075-076-082-
     083.

Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...SF/TF
MARINE.......DRK
HYDROLOGY....DRK
AVIATION.....DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Sep 3, 2:34 PM EST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
330 PM  EDT Mon Sep 3 2018

MIZ047>049-053>055-060>063-068>070-075-076-082-083-040945-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
330 PM  EDT Mon Sep 3 2018

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Flood watch in effect until 10 PM for areas south of M-59.

Scattered thunderstorms, mainly south of M-59, will continue into
early evening hours, with the chance spreading northward overnight.
These storms will contain torrential downpours capable of producing
localized flooding. Storm motion will be west to east at 15 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat indices will be in the 90s over much of the area Tuesday and
Wednesday, with the highest values over the Detroit Metro.

There is a continued chance of thunderstorms Tuesday and Wednesday,
then again over the Weekend. Localized flooding in thunderstorms is
possible Tuesday Afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-040945-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
330 PM  EDT Mon Sep 3 2018

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be around.  These thunderstorms are not
expected to be severe but will produce torrential rainfall.
Storm motion will be west to east at 15 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a continued chance of thunderstorms Tuesday and Wednesday,
then again over the Weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

sf

In the hours before

Special weather statement, Sep 3, 3:04 PM EST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
404 PM EDT MON SEP 3 2018

MIZ082-083-032045-
Lenawee-Monroe-
404 PM EDT MON SEP 3 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MONROE AND NORTHERN
LENAWEE COUNTIES...

At 403 PM EDT, a strong thunderstorm was located over Onsted, or 8
miles northwest of Adrian, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Adrian, Tecumseh, Milan, Dundee, Clinton, Petersburg, Onsted,
Deerfield, Britton, Springville, Ridgeway, Macon, Cone, Tipton, Rome
Center, Azalia, Cambridge Junction, Holloway and Manitou Beach-Devils
Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4189 8425 4207 8425 4208 8364 4184 8365
TIME...MOT...LOC 2003Z 271DEG 22KT 4199 8415

TF
Special weather statement, Sep 3, 3:53 PM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
453 PM EDT MON SEP 3 2018

MIZ083-032200-
Monroe MI-
453 PM EDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR MONROE COUNTY UNTIL 600 PM EDT...

At 453 PM EDT, Doppler radar indicated a strong thunderstorm over
Dundee, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Monroe, Milan, Dundee, Carleton, Ida, Luna Pier, Petersburg, Maybee,
La Salle, Rockwood, South Rockwood, Estral Beach, Newport, Cone,
Woodland Beach, Stony Point, Azalia, Scofield and Detroit Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4184 8376 4208 8377 4208 8328 4202 8319
      4203 8317 4201 8317 4202 8321 4199 8321
      4197 8325 4192 8327 4194 8331 4193 8334
      4188 8334 4189 8336 4188 8337 4187 8339
      4182 8343 4181 8341 4182 8347
TIME...MOT...LOC 2053Z 273DEG 26KT 4195 8367

TF
Special weather statement, Sep 3, 4:22 PM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
522 PM EDT MON SEP 3 2018

MIZ063-068>070-075-076-032200-
Livingston-Macomb-Oakland-Washtenaw-St. Clair-Wayne-
522 PM EDT MON SEP 3 2018

...AREAS OF STRONG THUNDERSTORMS AND HEAVY RAIN WILL AFFECT NORTHERN
METRO DETROIT...

At 521 PM EDT, several strong thunderstorms were clustered over
areas of northern and northwestern Metro Detroit, generally moving
east at 25 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Warren, Livonia, Troy, Southfield, St. Clair Shores, Pontiac, Novi,
Mount Clemens, New Baltimore, Howell, Brighton, Milford, Grosse
Pointe, Algonac, Pinckney, Sterling Heights, Royal Oak, Hamburg,
Birmingham and Rochester.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding in low lying areas or areas with poor
drainage. Do not drive your vehicle through flooded roadways.

LAT...LON 4261 8255 4261 8252 4255 8259 4255 8267
      4260 8267 4260 8271 4267 8263 4269 8270
      4266 8271 4268 8271 4265 8280 4257 8278
      4252 8268 4257 8284 4238 8291 4238 8413
      4259 8413 4277 8247
TIME...MOT...LOC 2117Z 263DEG 24KT 4248 8396

TF
Special weather statement, Sep 3, 5:02 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
602 PM EDT MON SEP 3 2018

MIZ063-068>070-032245-
Livingston-Macomb-Oakland-St. Clair-
602 PM EDT MON SEP 3 2018

...AREAS OF STRONG THUNDERSTORMS AND HEAVY RAIN CONTINUE FOR
NORTHERN METRO DETROIT...

At 601 PM EDT, strong thunderstorms were clustered over areas of
northern Metro Detroit, generally moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Warren, Livonia, Troy, Southfield, St. Clair Shores, Pontiac, Novi,
Mount Clemens, New Baltimore, Brighton, Milford, Richmond, St. Clair,
Algonac, Sterling Heights, Royal Oak, Birmingham, Rochester, South
Lyon and Northville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding in low lying areas or areas with poor
drainage. Do not drive your vehicle through flooded roadways.

LAT...LON 4261 8255 4261 8253 4255 8259 4255 8265
      4256 8261 4257 8266 4262 8266 4257 8267
      4260 8271 4265 8262 4269 8268 4269 8269
      4264 8281 4257 8278 4254 8287 4245 8288
      4243 8379 4260 8385 4290 8247
TIME...MOT...LOC 2201Z 263DEG 15KT 4250 8346

TF
Special weather statement, Sep 3, 6:00 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
700 PM EDT MON SEP 3 2018

MIZ053-060-061-068-040000-
Livingston-Shiawassee-Genesee-Saginaw-
700 PM EDT MON SEP 3 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SAGINAW...
SHIAWASSEE...SOUTHWESTERN GENESEE AND NORTHWESTERN LIVINGSTON
COUNTIES...

At 658 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles northeast of Portland to 6 miles
southeast of St. Johns to near Williamston. Movement was northeast at
30 mph.

Wind gusts of 30 to 40 mph are possible with these storms.

These storms will be near...
  Laingsburg around 705 PM EDT.
  Fowlerville around 715 PM EDT.
  Owosso around 725 PM EDT.
  Henderson and Oak Grove around 730 PM EDT.
  Corunna, Cohoctah and Byron around 735 PM EDT.
  Linden and Lennon around 750 PM EDT.
  Fenton and New Lothrop around 755 PM EDT.
  Flushing, Chesaning, Oakley and Lake Fenton around 800 PM EDT.

Other locations impacted by these storms include Brant, Juddville,
Rankin, Fenmore, Layton Corners, Bennington, Argentine, Conway
Township, Shaftsburg and Carland.

Seek shelter in a safe location until these storms pass.

LAT...LON 4322 8437 4332 8411 4293 8369 4279 8369
      4256 8414 4277 8416 4277 8435 4278 8437
TIME...MOT...LOC 2258Z 246DEG 27KT 4298 8478 4293 8447 4263 8425

BT

The radar

The Detroit radar (KDTX), 36 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Macomb

When
September 3, 6:10 PM EST
Where
Macomb County, 2.13 mi NNW of Washington
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.750, -83.040

Numerous trees and power lines were reported down around Washington Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786467.